Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 120, NWS Shreveport, LA

April 20, 2012Panola County, Rusk County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 20, 2012, 2:48 PM CDT for Panola County, Rusk County, Texas. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2012, 2:48 PM CDT (19:48 UTC)
Expired
Apr 20, 2012, 3:13 PM CDT
In force
25 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Panola County, TX, Rusk County, TX

The radar

The Shreveport radar (KSHV), 75 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 2:52 PM CDTHAIL 17 Wnw Tatum, TXCONVENIENCE STORE NEAR CHALK HILL REPORTS NICKEL TO QUARTER-SIZED HAIL.
Apr 20, 2:58 PM CDTHAIL 0.758 W Tatum, TXMORTGAGE COMPANY JUST NORTHWEST OF STEWART REPORTS DIME TO PENNY-SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

889 
WUUS54 KSHV 201948
SVRSHV
TXC365-401-202030-
/O.NEW.KSHV.SV.W.0120.120420T1948Z-120420T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
248 PM CDT FRI APR 20 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PANOLA COUNTY IN NORTHEAST TEXAS...
  NORTHEASTERN RUSK COUNTY IN NORTHEAST TEXAS...

* UNTIL 330 PM CDT

* AT 247 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES WEST OF TATUM...OR 10 MILES NORTHEAST OF
  HENDERSON...AND MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  STEWART AND CHALK HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3231 9477 3237 9465 3236 9460 3239 9459
      3241 9455 3239 9452 3228 9445 3222 9472
TIME...MOT...LOC 1948Z 247DEG 16KT 3229 9471

$$

ITO
1 follow-up statement
642 
WWUS54 KSHV 202013
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
313 PM CDT FRI APR 20 2012

TXC365-401-202024-
/O.CAN.KSHV.SV.W.0120.000000T0000Z-120420T2030Z/
PANOLA TX-RUSK TX-
313 PM CDT FRI APR 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR RUSK AND PANOLA COUNTIES IS
CANCELLED...

LAT...LON 3231 9477 3237 9465 3236 9460 3239 9459
      3241 9455 3239 9452 3228 9445 3222 9472
TIME...MOT...LOC 2014Z 247DEG 16KT 3232 9458

$$

ITO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:03 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 20, 1:03 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
103 PM CDT FRI APR 20 2012

.DISCUSSION...
UPDATING TO INCLUDE SVR TSTM WATCH FOR PORTIONS OF DEEP EAST TX
AND SOUTHERN TIER OF LA PARISHES IN CWA. LARGE HAIL PRIMARY THREAT
WITH THESE STORMS...AND WATCH ENDING AT 8 PM...COINCIDING WITH FRONTAL
PASSAGE...AND DIURNAL HEATING...ACROSS REGION./VII/.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  50  69  50  79 /  70  50  10   0   0
MLU  80  54  67  48  75 /  50  60  20   0   0
DEQ  62  42  69  44  76 /  50  10   0   0   0
TXK  67  47  69  49  77 /  70  30   0   0   0
ELD  72  47  68  46  77 /  70  60  10   0   0
TYR  70  47  71  50  79 /  70  20   0   0   0
GGG  72  48  70  48  79 /  70  30   0   0   0
LFK  78  51  72  48  81 /  70  50  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Apr 20, 11:27 AM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1127 AM CDT FRI APR 20 2012

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124>126-
136>138-149-211630-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-
1127 AM CDT FRI APR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS...WILL CONTINUE
ACROSS NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST
ARKANSAS...THROUGH THE REMAINDER OF THE AFTERNOON...BEFORE
DIMINISHING BY EARLY THIS EVENING. BRIEF HEAVY RAINFALL IS POSSIBLE.
HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LAZ001>006-010>014-017>022-TXZ150>153-165>167-211630-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1127 AM CDT FRI APR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EARLY
EVENING HOURS...BEFORE DIMINISHING. STRONGER STORMS MAY CONTAIN HAIL...
WITH GOLFBALL SIZE HAIL POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...ALONG WITH A
VERY MINIMAL THREAT FOR TORNADOES OR WIDESPREAD WIND DAMAGE...ACTIVATION OF
EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND
STORM SPOTTERS IS NOT ANTICIPATED AT THIS TIME FOR THIS AFTERNOON
OR TONIGHT.

VII

In the hours before

Local storm report, Apr 20, 12:17 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1217 PM CDT FRI APR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             4 S NACOGDOCHES         31.56N 94.65W
04/20/2012  E1.00 INCH       NACOGDOCHES        TX   PUBLIC

&&

20
Local storm report, Apr 20, 12:50 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1250 PM CDT FRI APR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             HUNTINGTON              31.28N 94.58W
04/20/2012  E0.88 INCH       ANGELINA           TX   AMATEUR RADIO

            PENNY TO NICKEL SIZE HAIL IN HUNTINGTON.

&&

15
Local storm report, Apr 20, 1:21 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
121 PM CDT FRI APR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     HAIL             2 S ALTO                31.62N 95.07W
04/20/2012  E0.75 INCH       CHEROKEE           TX   LAW ENFORCEMENT

&&

15
Special weather statement, Apr 20, 1:29 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
129 PM CDT FRI APR 20 2012

TXZ151>153-201930-
NACOGDOCHES-PANOLA-SHELBY-
129 PM CDT FRI APR 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 230 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN EASTERN TEXAS...
     NACOGDOCHES AND SHELBY...
IN NORTHEAST TEXAS...
     PANOLA...

INCLUDING THE FOLLOWING LOCATIONS...
     CENTER...GARRISON...JOAQUIN...SHELBYVILLE...TENAHA AND
     TIMPSON...

AT 123 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR GARRISON...OR 16 MILES WEST OF
CENTER...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

20
Local storm report, Apr 20, 2:03 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
203 PM CDT FRI APR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             6 NE ZAVALLA            31.22N 94.35W
04/20/2012  E1.00 INCH       ANGELINA           TX   PUBLIC

            BOAT LAUNCH ON LAKE SAM RAYBURN REPORTS QUARTER-SIZED
            HAIL.

&&

ITO
Special weather statement, Apr 20, 2:43 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
243 PM CDT FRI APR 20 2012

TXZ137-138-150-202030-
GREGG-HARRISON-RUSK-
243 PM CDT FRI APR 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 330 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     GREGG...HARRISON AND RUSK...

INCLUDING THE FOLLOWING LOCATIONS...
     CHALK HILL...EASTON...LAKEPORT...MONROE...OAK HILL AND
     STEWART...

AT 237 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF KILGORE...MOVING
EAST AT 15 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

ITO

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 5:40 AM CDTSevere Thunderstorm WarningSHVCamp, Cass, Gregg, Harrison, Marion, Morris and 2 more50 min
Apr 20, 10:46 AM CDTSevere Thunderstorm WarningSHVAngelina, Cherokee, Nacogdoches59 min
Apr 20, 11:41 AM CDTSevere Thunderstorm WarningSHVNacogdoches, San Augustine, Shelby64 min
Apr 20, 11:51 AM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches54 min
Apr 20, 12:46 PM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches, Sabine, San Augustine59 min
Apr 20, 1:43 PM CDTSevere Thunderstorm WarningSHVAngelina, Sabine, San Augustine34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.